Thursday, June 3, 2010

Blood Work Only No Onc Visit

I just came back from my appointment for blood work at the clinic. The nurse asked to look at my PICC infection site on my upper left arm. She said it looked quite good but said we still need to see major redness improvements over the next couple of days.

The infection site hasn’t changed much in size but the redness is down dramatically and there is no soreness. The nurse reminded me at least a couple of times to watch the area carefully for any signs of swelling, soreness, increased redness, oozing and watch my temperature. If I experience any increase of these, I’m to call the clinic immediately,

Today’s tests showed my neutrophils (white blood cells) are down this week. Waaat? I was a bit shocked because my blood work has always been good since I started getting chemo back in 2008. No one is guessing why it’s down either. I asked her to check what the count was last week … she said 2.2 and today it is 1.2 … long story short … no chemo treatment tomorrow. Shoot!

Then I headed over to Daycare to have my PICC line redressed. The nurse there said the skin around the site looked good but noted there was still a bit of redness. She then stressed the importance of watching for any signs of worsening. Check your temperature every day, she said. 

Well I’m disappointed to say the least. I’ve only had one chemo infusion in the last month and that worries me.

Here is a real short video of neutrophils in action ...


Sue in Italia/In the Land Of Cancer said...

Well you are on a new chemo that seems to attack neutrophils. Did your onc suggest taking Neulasta which builds up the neutrophils (but is very expensive) or are your levels close enough that they can do chemo in a few days?
I liked your video clip. Hoping your levels come back soon and the chemo can chase down those cancer cells.

Bernie said...

You are so strong and patient Daria, an extra few days to allow your picc line to heal a bit more. The new chemo will work I am sure.
Keeping you in my prayers....Hugs

Joanna Moore said...

I had my neutrophils dip to a dangerously low level when I was on Vancomycin, which is a strong antibiotic. This was long after chemo was over. I had Neupogen shots and the levels came back up to normal.

My friend who is a doctor said that it can result from your body developing antibodies because of the antibiotics. She said that the antibodies can destroy residual cancer cells. Theoretically (and only theoretically), this could be extremely helpful in beating this back. Isn't that a weird way to look at it?

Barry said...

Thinking of you and hoping things straighten themselves out soon.